Contac is the brand name for a cough, cold, and allergy medicine that contains several ingredients. Contac overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Note: Not all of these ingredients are found in every form of Contac.
The ingredients are found in Contac as well as some over-the-counter herbal products advertised for weight loss and athletic performance–enhancing effects.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check the level of acetaminophen in the blood.
Symptoms will be treated as appropriate. You may receive:
This type of overdose tends to be mild. However, if enough product is taken, serious complications can occur from the acetaminophen part of this product. How well a patient does depends on how much product was taken and how soon they receive medical treatment. Death can occur.
Murphy NG, Benowitz NL, Goldschlager N. Cardiovascular toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 8.